Hail, Franklin
- When
- April 19, 7:20 AM CST
- Where
- Franklin County, Thompsonville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -88.767
A very brief period of quarter size hail, lasting less than 30 seconds, was reported.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 1:14 AM CST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 214 AM CDT FRI APR 19 2002 TRICKY FORECAST WHEN IT COMES TO TIMING OF WAVES OF PRECIPITATION. 00Z 500MB HAS QUAD STATE STILL UNDER THE INFLUENCE OF THE SOUTHEAST RIDGE. WEAK LOW OVER NEVADA WITH TROUGH OVER THE WEST. 850 INFORMATION HAS +10 DEW POINTS OVER THE AREA. SURFACE FRONT AT 06Z RUNNING FROM CENTRAL WISCONSIN...TO OTM TO CENTRAL KANSAS. 07Z RADAR HAS ISOLATED SHOWERS DEVELOPING NEAR STL. THERE ARE SOME DIFFERENCES IN THE WAY THE MODELS ARE HANDLING THE LOW OVER THE WESTERN US. THIS SHOULD START TO MOVE OUT ON SATURDAY AS STRONGEST WINDS MOVE THROUGH BASE OF THE TROUGH. AVN IS DEEPER WITH THE SYSTEM THAN THE ETA/MESO ETA. THE AVN CONTINUES THIS TREND OF KEEPING THE SYSTEM DEEPER THROUGH AT LEAST SUNDAY MORNING....RESULTING IN A STRONGER SURFACE SYSTEM. AT THIS TIME...FEEL THAT THE AVN IS A BIT TOO STRONG AND WILL GO WITH THE ETA/MESO ETA MODEL FOR SPECIFICS...ALTHOUGH GENERALLY THEY ARE SIMILAR OVER OUR REGION. THE QUAD STATE REALLY STAYS UNDER THE INFLUENCE OF THE SOUTHEAST RIDGE FOR MOST OF THE EVENT. THE PAST SEVERAL DAYS HAVE BEEN SPENT TRYING TO DETERMINE IF THE FRONT WILL MAKE IT THROUGH THE AREA. THIS IS STILL A QUESTION EVEN IF ALL OF THE MODELS AGREE THAT IT WILL PUSH SOUTH...BUT ONLY FOR ABOUT 24 HOURS. THE INFLUENCE OF THE RIDGE WILL MAKE THE SOUTHERN PROGRESS DIFFICULT...HOWEVER...THE MOVEMENT MAY THEN BE TIED MORE TO THUNDERSTORM OUTFLOW THAN THE SYNOPTIC PATTERN. THE LOCATION OF OUTFLOWS IS DIFFICULT TO DETERMINE AT THIS TIME. THINKING AT THIS TIME WILL BE CLOSE TO THE ETA. FRONT MOVES INTO THE NORTHERN SECTIONS OF THE CWA TONIGHT...AND SOUTH OF THE AREA SATURDAY NIGHT. AS MAIN WAVE MOVES OUT OF THE SOUTHWEST...THIS FRONT RETURNS AS A WARM FRONT DURING THE DAY ON SUNDAY. WILL ATTEMPT TO KEEP BEST POPS CLOSE TO FRONT THROUGH THE FORECAST AND WILL MAKE SOME MODIFICATION TO THE POPS OF THE GOING FORECAST. SPC HAS US IN A SLIGHT RISK TODAY. MUCH OF THIS WILL BE DETERMINED BY THE AMOUNT OF SUNSHINE. LITTLE OR NO CAP TODAY SO MODELS PRODUCE PRECIP EARLY. BUFKIT SOUNDINGS HAVE RAIN OVER MUCH OF THE AREA BY 15Z. RECENT TRAINING SUGGESTS THAT WHEN THE MODELS HAVE DEEP MOISTURE...AS THEY DO TODAY...THEY TEND TO PRODUCE TOO MUCH RAIN TOO SOON. WE WILL FOLLOW THIS THINKING KEEPING MOST OF THE PRECIP IN THE AFTERNOON TODAY...ESPECIALLY SOUTH. CAPES WILL THEN BE HIGHER THAN MODEL FORECAST. MULTICELLS EXPECTED WITH SOME HAIL...AND DAMAGING WIND THREAT WITH LOTS OF DRY AIR AT 700 MB. AFTER THAT...CHANCE CATEGORY...UNTIL SATURDAY NIGHT. AS MAIN SYSTEM MOVES THROUGH...850 THETA-E ADVECTION IS VERY STRONG OVER THE AREA. PRECIPITABLE WATER IS FORECAST TO BE AROUND 1.5 INCHES FOR THE ENTIRE EVENT...SO HEAVY RAINFALL POSSIBLE WITH ANY CONVECTION. HEAVY RAINFALL WILL BE DISCUSSED IN HAZARDOUS WEATHER OUTLOOK. ON SUNDAY CURRENT TREND LOOKS GOOD...BUT WILL TRY TO MENTION MAINLY MORNING WORDING FOR THE NORTHERN GROUPS...AS SURFACE LOW AND COLD FRONT PUSH THROUGH THE SOUTHERN SECTIONS DURING THE AFTERNOON. TEMPERATURES WILL HAVE SOME MINOR MODIFICATIONS...BUT WILL CONTINUE TO KEEP SUNDAY COOLER THAN NEW MAV. .PAH...NONE. PS...COR SPC OUTLOOK AREA
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 547 AM CDT FRI APR 19 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION...MAINLY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT...WHICH EXTENDS FROM NEAR CHICAGO ILLINOIS...TO JUST SOUTH OF KANSAS CITY MISSOURI...EARLY THIS MORNING...IS EXPECTED TO REACH A CARBONDALE ILLINOIS...TO EVANSVILLE INDIANA...LINE BY SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT ANY TIME TODAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS THE COLD FRONT GETS CLOSER TO THE AREA. THE AIRMASS OVER THE REGION IS VERY MOIST AND UNSTABLE. THIS INSTABILITY...COMBINED WITH WEAK TO MODERATE WIND SHEAR MAY ALLOW FOR SEVERE STORMS TO DEVELOP. THE THREATS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. IN ADDITION...DUE TO ABUNDANT MOISTURE...HEAVY RAIN IS LIKELY WITH THE STRONGER STORMS. STORM MOVEMENT WILL BE TO THE NORTHEAST AT ABOUT 30 MPH. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS POSSIBLE THIS AFTERNOON AND EVENING. OUTLOOK FOR SATURDAY AND SATURDAY NIGHT... THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TOMORROW. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT.
The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 13:18 UTC.
1 hail. Local standard time, as filed.
A very brief period of quarter size hail, lasting less than 30 seconds, was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293318.